J Korean Ophthalmol Soc.  2013 Jul;54(7):1126-1129. 10.3341/jkos.2013.54.7.1126.

Ischemic Retinopathy Due to Suspicious Gentamicin Retinal Toxicity after Primary Repair of Scleral Laceration

Affiliations
  • 1Department of Ophthalmology, Dankook University Medical College, Cheonan, Korea. changmh@dankook.ac.kr
  • 2Department of Ophthalmology, The Cheongju St. Mary's Hospital, Cheongju, Korea.

Abstract

PURPOSE
To report a case of ischemic retinopathy due to suspicious gentamicin retinal toxicity after primary repair of a scleral laceration.
CASE SUMMARY
A 45-year-old man presented to our department with decreasing vision in his right eye after ocular trauma. Best corrected visual acuity (BCVA) was 0.02 in the right eye and slit lamp examination revealed scleral laceration. Both intravenous and topical antibiotics (10% cefazolin and 2% gentamicin) were immediately administered. On intraoperative examination, a scleral laceration located 5 mm to 11 mm from nasal limbus, prolapsed vitreous body and partial division of medial rectus muscle were observed. After irrigation with gentamincin 0.2% around the wound, primary repair was performed. On postoperative day 3, fundus examination revealed a retinal break, barrier laser was performed. On postoperative day 4, diffuse retinal edema with intraretinal hemorrhage was observed as well as, superonasal ghost vessels. Subsequently, fluorescein angiography showed diffuse leakage of retinal vessels and a nonperfusion area at the periphery, especially on the nasal side. As vitreous opacity became worse, the patient underwent pars plana vitrectomy with endolaser. One month later, vitreous cavity was clearer and best visual acuity was 0.2.
CONCLUSIONS
Large doses of intraocular gentamicin ccan cause retinal toxicity. Increased gentamicin application through a scleral laceration may lead to toxic antibiotic levels. When a scleral laceration wound irrigation is performed, precautions are necessary to prevent retinal ischemia associated with gentamicin toxicity.

Keyword

Gentamicin; Ischemic retinopathy; Scleral laceration; Toxicity

MeSH Terms

Anti-Bacterial Agents
Cefazolin
Eye
Fluorescein Angiography
Gentamicins
Hemorrhage
Humans
Ischemia
Lacerations
Muscles
Papilledema
Retinal Perforations
Retinal Vessels
Retinaldehyde
Vision, Ocular
Visual Acuity
Vitrectomy
Vitreous Body
Anti-Bacterial Agents
Cefazolin
Gentamicins
Retinaldehyde
Full Text Links
  • JKOS
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2022 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr